Heavy Rain, Stanton
- When
- September 10, 4:05 PM CST to 6:05 PM CST
- Where
- Stanton County, 3.45 mi S of Johnson
- Reported by
- Emergency Manager
- Coordinates
- 37.520, -101.750
Rainfall of 3 inches fell during the period resulting in minor local flooding.
A cold front moving out of northern Kansas moved into a very unstable airmass during the late afternoon and evening. In addition, an upper level wind maxima was moving across the plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A cold front moving out of northern Kansas moved into a very unstable airmass during the late afternoon and evening. In addition, an upper level wind maxima was moving across the plains. Both features combined to produce thunderstorms, many which were severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 10, 2:06 PM CST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Dodge City KS 306 PM CDT THU SEP 10 2015 ...Updated long term section... .SYNOPSIS... ISSUED AT 305 PM CDT THU SEP 10 2015 An upper level longwave trough is centered over the Great Lakes with a shortwave moving around its periphery and currently moving into the Northern High Plains around 18Z. Meanwhile, a ridge of high pressure is located above the western United States with Tropical Storm Linda positioned west of Baja, Mexico. The 12Z KDDC RAOB this morning shows upper levels above 500mb being dry above western Kansas. Modest moisture is found below this level to around 700 mb where another dry layer is found. The surface was almost saturated as 60 degree dewpoints found across the majority of western Kansas. As of 18Z this afternoon, a trough of low pressure was positioned along the KS/CO border with a cold front spreading across southern Nebraska and northern Kansas. && .SHORT TERM...(THIS EVENING THROUGH Friday) ISSUED AT 139 PM CDT THU SEP 10 2015 A surface cold front currently along the KS/NE border will continue to slide south this afternoon approaching northern portions of the CWA late this afternoon. There will be enough lift and moisture along this cold front for thunderstorms to form late this afternoon through tonight. With CAPE values above 2000 J/kg and 0-6 shear above 40 knots, some of these storms will be capable of becoming severe with large hail and damaging winds being the main concern. Especially across north central into central Kansas late this afternoon into this evening. An isolated tornado or two will also be possible, mainly across north central and central Kansas. Storms look to first develop across north central Kansas late this afternoon then spread eastward along the front as the evening and overnight progresses. Additional storms may also form ahead of this front across portions of the CWA. Check out our latest forecast for more information on timing and location. Winds will generally be from the south ahead of the cold front shifting to more of a northeasterly direction behind the front. Chances of thunderstorms continue through midnight then decrease from north to south as the night progresses. Thunderstorm chances will be confined along the KS/OK border around sunset then quickly diminish by late morning. Cloudiness then decreases from north to south as the day progresses as high pressure builds into the area. As for temperatures, lows tonight look to range from the mid 50s across west central Kansas to lower 60s across south central Kansas. Much cooler temperatures are anticipated tomorrow with highs only reaching into the mid 70s. .LONG TERM...(Friday NIGHT THROUGH Thursday) ISSUED AT 305 PM CDT THU SEP 10 2015 This weekend into early next week looks dry across western Kansas as as an upper level low digs into the western United States and an upper level ridge sits above the western United States. Meanwhile, a dome of high pressure at the surface will continue to build across western Kansas Friday night into Saturday then slide east of the area Sunday into early next week. Lee troughing looks to redevelop by Saturday shifting winds back to a southerly direction. Skies above the CWA looks to be mostly clear with the exception of Friday night into Saturday morning as mid level moisture moves in from the north increasing cloud cover across central and north central Kansas. Models then suggest an upper level longwave trough digging into the western United States mid week into late week. This system looks to push the upper level ridge of high pressure towards the east. Western Kansas looks to remain dry during this time frame, however, southerly wind speeds will increase in intensity as a trough of low pressure strengthens across eastern Colorado. Cloud cover may also increase periodically in the mid to upper levels of the atmosphere. As for temperatures, highs Saturday look to only reach into the mid to upper 70s then slowly increase each afternoon with highs reaching to around 90s degrees by Monday and continue into the remainder of the week. Lows in the 50s are anticipated Friday and Saturday morning with lows in the 60s returning by Sunday. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Friday AFTERNOON) ISSUED AT 1220 PM CDT THU SEP 10 2015 VFR conditions will prevail this afternoon across the TAF sites with a few mid clouds found in between the terminals. A cold front will move south through the TAF sites this evening increasing thunderstorm chances and bringing brief periods of MVFR to IFR conditions. This cold front will also shift the winds, which will start out from the south around 15 knots with higher gusts to the northeast at 10-12 knots after fropa. && .PRELIMINARY POINT TEMPS/POPS... DDC 59 74 54 76 / 40 20 10 10 GCK 58 74 54 79 / 20 10 10 10 EHA 59 72 56 80 / 30 20 10 10 LBL 60 75 56 80 / 40 20 10 10 HYS 57 74 52 77 / 50 10 10 10 P28 63 76 55 75 / 70 20 10 10 && .DDC Watches/Warnings/Advisories... NONE. && SYNOPSIS...Hovorka_42 SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Hovorka_42
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 318 AM CDT THU SEP 10 2015 KSZ030-031-043>046-061>066-074>081-084>090-110830- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 318 AM CDT THU SEP 10 2015 /218 AM MDT THU SEP 10 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL AND EASTERN PORTIONS OF SOUTHWEST KANSAS THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE QUARTER TO GOLF BALL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT WITH THE STRONGEST STORMS. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. ELEVATED LIGHTNING RISK. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. DISCUSSION...WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED. HAZARDS WEATHER RISK... FRIDAY... NO HAZARDS. SATURDAY... NO HAZARDS. SUNDAY... NO HAZARDS. MONDAY... NO HAZARDS. TUESDAY... NO HAZARDS. WEDNESDAY... LIMITED NON THUNDERSTORM WIND RISK. LIMITED FIRE WEATHER RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH TONIGHT...MAINLY EAST OF A SCOTT CITY TO LIBERAL LINE. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO 32
The Dodge City radar (KDDC), 159 km away, was scanning. The volume nearest the first event began at 22:04 UTC.
20 hail, 6 thunderstorm wind, 2 flood, 1 heavy rain. Local standard time, as filed.
Rainfall of 3 inches fell during the period resulting in minor local flooding.
Tree limbs of up to five inches in diameter were broken.
Water 4 to 5 inches deep was flowing across Highway 27.
Winds were estimated to be 60 MPH.
Hail accumulated to a depth of more than 4 inches. Also, three inches of rain fell resulting in local flooding.
Winds were also up to 50 MPH while the hail was falling.
Water was flowing across Highway 25.
Winds were estimated to be 60 MPH.
Winds were sustained at 49 MPH for at least 1 minute.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, September 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603259, 603245, 603246, 603247, 603248, 603249, 603250, 603251, 603253, 603266, 603242, 603252, 603267, 603258, 603254, 603255, 603256, 603268, 603257, 603244, 603261, 603269, 603262, 603263, 603265, 603270, 603264, 603272, 603271.